Print Friendly

Does he have cushings??????

Home CSRF Forums Public Does he have cushings??????

This topic contains 1 reply, has 2 voices, and was last updated by  Leslie Edwin 4 weeks, 1 day ago.

Viewing 2 posts - 1 through 2 (of 2 total)
  • Author
    Posts
  • #6555

    Karin.b.
    Participant

    Im a carer for a cancer patient who is 68 years old…he has been getting the typical moon face swelling but this has gotten worse and his eyes were swollen shut and has difficulty breathing..the doctors have been unable to work out the cause…he also has a lot of symptoms you may associate with cushing’s…the pad of fat at the base of the neck..frequent urination…muscle wastage…dry mouth… and a few others…he has been on dexamethasone with his 2 lots of chemo….im just after some advice….should i be asking his doctors to test for cushings?? Hes in hospital now on steroid treatment to reduce swelling…please help if you can…karin

    #6558

    Leslie Edwin
    Keymaster

    Hi Karin. That sounds like a tough and confusing suspicion to figure out because he’s got a lot going on. There are swelling issues that can be caused by many culprits, as can a lot of the non-specific symptoms of Cushing’s. Dexamethasone is considered to be the “stronger” of the cortisone products available and is not usually the one prescribed for patients with adrenal insufficiency who need to replace – hydrocortisone is not as strong and leaves the body much more quickly so we tend to take that.

    You’re likely to be correct that he is getting cushingoid symptoms from the steroids. When any form of hypercortisolism or Cushing’s is not caused by a tumor but by steroid use, a doctor can help the patient wean off the steroid carefully so they don’t end up at the opposite end – where the adrenals have decided to take a break because of the constant addition of this outside cortisone, and when that is removed they don’t get immediately back to work. One of several examples of ways this is done is by switching to one of the less powerful cortisone products and reducing the dosage gradually. BUT…big but…this patient has cancer and is going through chemo. A lot of the Cushing’s standard procedures or recommendations might not be right for this patient. The risks and side effects of too much steroid for a period of time might be worth it for the work they are doing for him otherwise to try to get him better from the cancer. In this case it would be important to make sure they have a safe weaning schedule for when they feel he no longer needs to take the steroid.

    It’s definitely worth a discussion with his doctors. You could start by asking about the choice of dexamethasone vs another cortisone product. Maybe find out how long they expect to have him on dexamethasone and how they wean patients off who have been on it for awhile. Ask if there’s anything that can be done to alleviate some of the discomfort he is experiencing now with the swelling/edema. That could be caused by several of the treatments he’s receiving but that doesn’t matter. His comfort should be in the spotlight here.

    Thank you for being a caretaker!!! Good luck.

Viewing 2 posts - 1 through 2 (of 2 total)

You must be logged in to reply to this topic.